Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Denver/Boulder, CO

June 22, 2003Boulder County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2003, 8:24 PM MDT for Boulder County, Weld County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 8:24 PM MDT (02:24 UTC)
Expired
Jun 22, 2003, 9:15 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Boulder County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 38 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.4 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3831 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS55 KBOU 230224
SVRBOU
COC013-123-230315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
823 PM MDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOULDER COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 915 PM MDT

* AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF ERIE...OR ABOUT 22 MILES NORTH
  OF DENVER...MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...NORTHEASTERN NORTHGLENN...DACONO...ERIE...FIRESTONE...FORT 
LUPTON...FREDERICK...HUDSON...KEENESBURG...MILTON RESERVOIR AND 
PROSPECT VALLEY.

LARGE HAIL UP TO 1.5 INCHES IN DIAMETER IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4001 10479 4000 10513 4008 10514 4026 10470
          4018 10448 4006 10438

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:30 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 22, 3:30 PM MDT, 4 hours 54 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT SUN JUN 22 2003

SHORT TERM DISCUSSION...STLT LOOP SHWS CLDNS OVR NRN MTNS CO
ALG WITH LTGNG.  THIS SHUD CONT TO MOVE TO E ACRS MTNS IN ADV
OF WK SHT WV.  WILL ALSO XPCT DVLPMNT OVR NERN PLAINS ALG AND
NR NRN BRDR.  MESOETA HAS PCPN ACRS NRN PTN STA AND SHWS SUM
CAPE...BUT WILL NOT XTND PCPN SWD BYND NRN TIER OF ZNS.  THE
SAME LUKS TRUE FOR MON AFTN.  TEMPS HAVE BEEN SLO TO WRM TDA
AFT WK SURGE ON PLAINS OVRNGT AND MESOETA SHWS ANOTHER WK
SURGE BTWN 12-15Z MON MRNG...BUT BL WNDS BCM SELY BY AFTN. SO
WILL KEEP TEMPS ON COOL SIDE OF MOS TEMP GDNC MON AND GNLY
COMPROMISE ON TEMPS OVRNGT.             GARD...WFO BOULDER

LONG TERM DISCUSSION:  MONDAY NIGHT AND TUESDAY...INCRG SWLY FLOW
ALF WILL BE OVR CO AS NEXT STORM SYSTEM DROPS INTO NRN NV.  NEXT
SURGE IS PROGGED TO SLIP INTO THE NORTHEASTERN PLAINS OF COLORADO
AROUND 12Z TUESDAY WITH SOME PSBL STRATUS OVER THE PLAINS IN THE
MORNING.  SURGE WILL LIMIT WARMING SOMEWHAT ON TUESDAY ALTHO WE SHUD
STILL MANAGE TO MAKE IT INTO THE MID 80S.  MID AND HIGH LEVEL MSTR
IS EXPECTED TO INCREASE IN THE MOUNTAINS AND FOOTHILLS AHEAD OF THE
NEXT PACIFIC STORM SYSTEM.  THIS COUPLED WITH AFTN INSTBY SHUD BE
ENUF FOR A SLGT CHC OF SOME HIGH BASED T-STORMS. LATE TUE NIGHT INTO
WEDNESDAY...THE UPPER LEVEL TROF WILL BE LIFTING SOMEWHAT WITH THE
BEST DYNAMICS ACTUALLY PASSING TO THE N OF COLORADO.  SOME WEAK QG
ASCENT WILL BE OVER CO IN THE MORNING WITH PACIFIC FRONT MOVING INTO
NORTHEASTERN COLORADO WEDNESDAY MORNING.  SFC WINDS ARE NNWLY IN THE
MORNING...WITH ANOTHER SURGE MOVING INTO THE NERN PLAINS WEDNESDAY
NIGHT...BETTER POTENTIAL FOR UPSLOPE WILL OCCUR AT THAT TIME. YET
ANOTHER SURGE WILL MOVE INTO THE CWA ON THURSDAY SO AFTN HEATING
COUPLED WITH UPSLOPE MAY ALLOW FOR A CONTINUED CHC OF SHOWERS AND
THUNDERSTORMS...CONTINUED COOL AS WELL.  SEE NO REASON TO CHANGE
ANYTHING IN THE RMNDER OF THE EXTENDED...TREND FOR DRIER AND WARMER
STILL LOOKS GOOD AS SOME RDGG AND A DRIER WLY FLOW FORMS OVR THE
WEST.  COOPER

.DEN...NONE.
Hazardous weather outlook, Jun 22, 10:45 AM MDT, 9 hours 39 minutes before
COZ030>051-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT...ISOLATED THUNDERSTORMS ARE EXPECTED
ALONG AND NEAR THE NORTHERN BORDER OF COLORADO DURING THIS AFTERNOON
AND EVENING.  OTHERWISE THE AIR MASS WILL REMAIN DRY.

THE FORECAST AREA WILL REMAIN ON THE BORDER BETWEEN MORE MOIST AND
UNSTABLE AIR TO THE NORTH AND DRIER MORE STABLE AIR TO THE SOUTH.
THE APPROACH OF A WEAK UPPER LEVEL DISTURBANCE WILL AID IN
INCREASING INSTABILITY ACROSS THE AREA AROUND THE TIME OF MAXIMUM
SURFACE HEATING LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED HIGH BASED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
OVER THE MOUNTAINS AND FRONT RANGE FOOTHILLS ON MONDAY AND TUESDAY.
ON WEDNESDAY AND THURSDAY...COOLER TEMPERATURES CAN BE EXPECTED
ALONG WITH A CHANCE OF SHOWERS AND AFTERNOON AND EVENING
THUNDERSTORMS ACROSS MUCH OF NORTHEAST AND NORTH CENTRAL COLORADO.
DRIER AND WARMER FOR FRIDAY AND SATURDAY.

A MODERATE AND DRY SOUTHWESTERLY FLOW WILL BE OVER COLORADO ON
MONDAY AND TUESDAY. WEDNESDAY AND THURSDAY...A RELATIVELY STRONG
COLD FRONT IS EXPECTED TO SLIDE SOUTH THROUGH THE AREA BRINGING WITH
IT COOLER TEMPERATURES AND A GOOD CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE AND A DRIER WESTERLY  FLOW
ALOFT WILL RETURN TO THE AREA BY THE START OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GARD/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:15 PM MDTSevere Thunderstorm WarningBOUWeld60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.